New Jersey, 2011

Lightning Strike in New Jersey, September 15, 2011

September 15, 2011 · NWS PHI · 1 event in 1 county or zone

A cold frontal passage helped trigger thunderstorms preceding it across southeast New Jersey during the afternoon of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold frontal passage helped trigger thunderstorms preceding it across southeast New Jersey during the afternoon of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 15, 2:44 PM EST, 1 minute earlier.

Area forecast discussion, Sep 15, 2:44 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT THU SEP 15 2011

.SYNOPSIS...
A COLD FRONT WHICH CROSSED THE AREA THIS AFTERNOON WILL CONTINUE TO
MOVE OFFSHORE TONIGHT. A LARGE AREA OF HIGH PRESSURE OVER THE UPPER
MISSISSIPPI VALLEY TONIGHT WILL MOVE EASTWARD THROUGH THE WEEKEND
AND SETTLE OVER OUR AREA SATURDAY NIGHT. A RETURN FLOW OFF THE OCEAN
AND A DEVELOPING LOW OFFSHORE MAY BRING SOME CLOUDS AND THE POSSIBILITY
OF SOME SHOWERS TO THE DELMARVA DURING THE LATE WEEKEND. ANOTHER
WEAK AREA OF HIGH PRESSURE WILL BE OVER THE AREA MONDAY BEFORE
ANOTHER LOW AND FRONT APPROACH THE AREA NEXT TUES

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THUNDERSTORMS MAINLY COASTAL WATERS INTO S DE AND FAR SE NJ AND
MOVING ENE. SMALL HAIL REPORT WITH THE CELL NEAR KACY.

OTRW A SMATTERING OF SHOWERS ARE FORMING ALONG THE PRIMARY CF AND
THESE WILL BE EASING EASTWARD OFF THE COAST AROUND 8 PM THIS EVENING.

THE MAIN EVENT REMAINDER OF THE AFTERNOON INTO THE EVENING WILL
BE NW GUSTS INCREASING TO 25 TO 35 KNOTS WITH ISO 40 KNOTS POSSIBLE
IN MD/DEL AND NJT SEWD LATE TODAY. NO WIND ADVY ATTM. ASSTD WITH
STRONG DRY CAA AND PRES RISES GETTING ORGANIZED IN CENTRAL PA ATTM.

SKIES CLEAR FROM W TO E THIS EVENING. FOR SKY RELIED ON THE NAM
AS THE BETTER PREDICTOR THAN THE LOW BIAS'D GFS MOSGUIDE.

TEMPS AND DEWPOINTS ARE SOMEWHAT CHALLENGING INTO EARLY THIS EVENING
WITH SHARP CAA THEN SHOULD GET ONTO A REASONABLY ACCURATE FCST TRACK
THEREAFTER.

NO FROST IN THE FCST ATTM...USED A BLEND OF THE NAM/GFS MOS GUIDANCE.
THE NAM IS A BIT COLDER AND WOULD OFFER A SHORT ISOLATED OPPORTUNITY
FOR FROST IN THE EXTREME NW TOMORROW MORNING. FOR NOW...ONLY
MENTION IN THE HWO.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
A COOLER DRIER AND ESSENTIALLY BEAUTIFUL FALL LIKE DAY...IE COOLER
THAN NORMAL. NCEP GUIDANCE WAS BLENDED. MAINLY NW TO N WINDS UNDER
20 KTS AS LARGE DRY HIGH PRES SPREADS EASTWARD FROM THE GREAT LAKES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL PREVAIL OVER MOST OF THE FORECAST AREA FRIDAY
NIGHT THROUGH SUNDAY. SKIES WILL BE MAINLY CLR AND TEMPERATURES WILL
BE SEASONABLY COOL WITH HIGHS IN THE MID 60S TO LOW 70S ACROSS THE
REGION. OVERNIGHT LOWS WILL BE COOL WITH MOSTLY 40S FRI NIGHT AND
MID 40S TO MID 50S ON SAT NIGHT. BOTH NIGHTS WILL BE COOLER ACROSS
THE SOUTHERN POCONOS WITH EVEN SOME UPPER 30S POSSIBLE FRI NIGHT.

THE ERLY FLOW AROUND THE HIGH PRESSURE SYSTEM AND AN UPPER TROUGH
MAY CREATE SOME CLOUDS AND THE POSSIBILITY FOR SOME SHOWERS ACROSS
THE DELMARVA REGION SAT-MON. MOSTLY SLGT CHC LOW LOW CHC POPS WERE
USED FOR NOW. THE PLACEMENT/EXTENT OF THE RAINS IS IN QUESTION
ATTM.

WEAK HIGH PRESSURE WILL BUILD OVER THE AREA EARLY NEXT WEEK. THIS
SHOULD BRING AND END TO THE CLOUDS OVER THE DELMARVA...AND CAUSE A
CONTINUATION OF THE FAIR WEATHER OVER OTHER AREAS. TEMPERATURES WILL
RISE BACK TO NEAR NORMAL LEVELS BY THEN.

TUESDAY AND WEDNESDAY: A WEAK FRONTAL BOUNDARY IS CURRENTLY FORECASTED
TO MOVE THROUGH THE REGION. THIS BOUNDARY MAY SERVE TO DEVELOP A
FEW SHOWERS. HOWEVER I'M NOT CONVINCED THAT THIS BOUNDARY WILL
PACK MUCH OF A PUNCH, HAVE ONLY INCLUDED A SMALL CHANCES FOR RAIN
AT THIS TIME NOT GOING TO THE EXTENT OF THE 00Z ECMWF WITH
COVERAGE.

THURSDAY: THE 12Z GFS HAS ANOTHER SYSTEM CLOSE TO OUR REGION. AT
THIS TIME FEEL IT WILL STAY TO OUR WEST AND WILL KEEP FORECAST DRY
WITH HIGH PRESSURE IN THE REGION. ABOVE AVERAGE CONFIDENCE FOR
TEMPERATURES DUE TO GOOD MODEL AGREEMENT FOR TUESDAY THROUGH
THURSDAY.

THE PERSISTENT NORTHEAST FLOW FROM SATURDAY INTO TUESDAY WILL CAUSE
HIGHER THAN NORMAL TIDAL WATER LEVELS, ESPECIALLY ALONG THE OCEAN
FRONT.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THROUGH 00Z...BRIEF IFR OR MVFR CONDS IN SCT SHOWERS GRADU BECOME
VFR CIGS LATE AFTN/EVE FROM W TO E. SCT SHOWERS END ALONG THE COAST
NEAR 00Z....EARLIER ELSEWHERE. ISO THUNDERSTORMS MAINLY S AND E OF
KACY AND PUSHING EWD OUT TO SEA THIS EVENING. GUSTY NW WINDS OF 25-35
KTS DEVELOP LATE AFTN IN STRONG DRY CAA THROUGH OUT THE AREA.

TONIGHT...VFR CIGS AOA 6000 FT CLEARING FROM W TO E. NW GUSTS 20-30
KTS DIMINISHING TO LESS THAN 15 KTS BY MIDNIGHT.

FRIDAY...VFR WITH MAINLY N-NW WINDS UNDER 15 KTS. SCT CU NEAR 5000
FEET MIDDAY AND HIGH CIRRUS DEVELOPS LATER IN THE DAY.

OUTLOOK...
FRI NIGHT THROUGH NEXT TUESDAY...MAINLY VFR AT THE TAF SITES.

&&

.MARINE...
GALE EXPANDED EARLY TONIGHT AND MWW POSTED. ITS GOING TO MARGINAL FOR 2
HOURS OR MORE OF GUSTS BUT WE EXPECT AT LEAST 1 HR OF G 35-40 KT THIS
EVENING. DID NOT ISSUE GALE FOR UPPER DE BAY BUT THERE TOO..CLOSE CALL.

ONCE THE GALE EXPIRES LATE TONIGHT...WE WILL BE ISSUING AN SCA FOR THE
WATERS INTO A PORTION OF FRIDAY. WINDS AND SEAS GRADU SUBSIDE FRIDAY.

STG TSTMS ALONG THE COAST FROM KACY SOUTHWARD TO DE COAST WILL EDGE
EWD OUT TO SEA THIS EVE.

OUTLOOK...
FRIDAY NIGHT-SAT NIGHT...NO HEADLINES ANTICIPATED.
SUNDAY INTO TUESDAY...A HAZ SEAS ADVISORY IS POSSIBLE FOR FETCH DRIVEN
PERSISTENT ELY FLOW BUILDING SEAS TO 5 FT OR HIGHER.

&&

.CLIMATE...
RECORD LOWS AT LONG TERM CLIMAT SITES FOR FRIDAY SEPTEMBER 16

ABE 38 1923
ACY 42 1988
PHL 45 1984
ILG 40 1984

THE ONLY ONE SEEMING THREATENED TO BE WITHIN 2F OF THE MIN IS
ALLENTOWN PA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ431-450>455.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ430.

&&

SYNOPSIS...O'HARA
NEAR TERM...DRAG
SHORT TERM...DRAG
LONG TERM...GAINES/O'HARA
AVIATION...DRAG/O'HARA
MARINE...DRAG/O'HARA
CLIMATE...LR/DRAG
Hazardous weather outlook, Sep 15, 2:16 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
316 PM EDT THU SEP 15 2011

NJZ001-007-008-PAZ054-055-062-161930-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
316 PM EDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE MAY BE A SHORT PERIOD OF NORTHWEST WINDS GUSTING TO NEAR 45
MPH THIS AFTERNOON IN THE HIGH TERRAIN WIDE OPEN EXPOSURES.

THERE IS A SMALL CHANCE OF BRIEF ISOLATED FROST NEAR DAWN FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SMALL CHANCE FOR PATCHY FROST LATE FRIDAY NIGHT AND
EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-061-
067>071-161930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
316 PM EDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY GUSTY WINDS
ARE POSSIBLE UNTIL SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-161930-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
316 PM EDT THU SEP 15 2011

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ452>455-161930-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
316 PM EDT THU SEP 15 2011

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-161930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
316 PM EDT THU SEP 15 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-161930-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
316 PM EDT THU SEP 15 2011

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 15, 2:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
313 PM EDT THU SEP 15 2011

NJZ022>025-152000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-
313 PM EDT THU SEP 15 2011

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC AND CAPE MAY
COUNTIES...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF ATLANTIC CITY...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR VENTNOR CITY...
MARGATE CITY AROUND 330 PM...ATLANTIC CITY AND BRIGANTINE AROUND 345
PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3937 7440 3936 7440 3929 7452 3930 7454
      3928 7455 3925 7459 3919 7464 3917 7469
      3934 7478 3948 7445 3950 7438 3948 7430
      3945 7429

FORECASTER: NIERENBERG

The radar

The Philadelphia radar (KDIX), 65 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Atlantic

When
September 15, 2:45 PM EST
Where
Atlantic County, 1.96 mi ESE of Atlantic City
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.362, -74.415

A 40-year-old male construction worker was killed and two others were injured after they were struck by lightning while working on the Revel Casino Project in Atlantic City off of Connecticut Avenue. They were pouring concrete on the 7th floor when the bucket lift they were using was struck by lightning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Atlantic2011-09-1540MaleHeavy Equipment/ConstructionDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349153.